Pennsylvania, 2017Lake-Effect Snow in Pennsylvania, December 29 to 30, 2017
December 29 to 30, 2017 · NWS CLE · 2 events in 2 counties and zones
An area of weak low pressure over the northern Great Lakes at daybreak on December 29th moved southeast and eventually passed to the north of Lake Erie during the early morning hours of the 30th. Snow associated with the low developed around midday on the 29th and transitioned completely to lake effect by early on the 30th as cold northwest winds behind the low interacted with Lake Erie.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $600,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of weak low pressure over the northern Great Lakes at daybreak on December 29th moved southeast and eventually passed to the north of Lake Erie during the early morning hours of the 30th. Snow associated with the low developed around midday on the 29th and transitioned completely to lake effect by early on the 30th as cold northwest winds behind the low interacted with Lake Erie. The transition began first along the immediate lakeshore areas during the evening of the 29th. The snow showers continued to intensify and shifted further onshore during the predawn hours of the 30th with moderate to heavy snow reported during the daylight hours of the 30th over about the northern half of the county. Visibilities much of that time were under one half mile and sometimes less than a quarter of a mile. Snowfall rates of 1 to 2 inches per hour occurred. The snow showers tapered to flurries by early evening. Northwest winds gusted to as much as 30 mph on the 30th causing considerable blowing and drifting. Much of Erie County saw a foot or more of snow during this event, most of it on the 30th. A peak total of 19.1 inches was reported at Harborcreek with 18.2 inches at Erie International Airport on the 29th and 30th. Other totals included: 17.5 inches at Colt Station; 15.5 inches in Erie; 15.4 inches at Lake City; 15.0 inches in Greene Township; 14.0 inches at North East and 13.4 inches in Millcreek. Travel was hampered by this event and many accidents were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Dec 29, 10:11 AM EST, 49 minutes earlier.
Area forecast discussion, Dec 29, 10:11 AM EST, 49 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1011 AM EST Fri Dec 29 2017
.SYNOPSIS...
Low pressure will move southeast across the Great Lakes today
through Saturday. Another weak clipper will follow on Sunday.
Monday into Tuesday high pressure will build in from the west.
&&
.NEAR TERM /THROUGH SATURDAY/...
Only made minor tweaks to the timing of the bands of snow
moving onshore from Lake County to Erie County PA. Looks like
most of it will begin to move onshore around 15Z. The heaviest
occurring from 16Z through early evening.
The main focus this afternoon will be the timing of the clipper
system that will cross the area tonight. Thinking is that the
heavier lake effect will shift offshore around midnight. All
locations should see some snow from the clipper. The atmosphere
is fairly dry so the clipper does not look like a significant
snow maker. Maybe 1 to 3 inches so at this point no advisories
are anticipated. The lake effect snow will increase in the wake
of the clipper on Saturday so the watches and warnings in the
snowbelt still look reasonable.
Original...Light snow continues to fall early today across
mainly the eastern half of the area. Not expecting much of an
accum. This morning weak low pressure will develop over central
Lake Erie along a developing "warm" front. By early afternoon
this low will move east turning winds westerly off the lake.
BUFKIT shows favorable conditions for lake effect snow to
develop and move inland across Lake, northern Ashtabula, into
Erie County. To a lesser extent snow should also reach into
portion of Cuyahoga, Geauga, inland Ashtabula, and Crawford
counties. This should last around 5-6 hours or so before winds
begin to back ahead of the approaching clipper. For much of the
night then, lake effect bands will shift off shore however a
general 1-2, 1-3 snowfall will likely occur with the clipper
moisture. Early Saturday, winds turn back to west-northwest
bringing bands back onshore. Flow is fairly stable through much
of the day and lake effect bands should reach a bit further
inland affecting more of eastern Cuyahoga, Geauga, Ashtabula,
and Crawford counties. Late Saturday winds turn more NNW driving
snow bands inland as the clipper moves to eastern NY state.
Decided to add Lake county to the warning as westerly flow
will likely bring bands inland across the county this
afternoon. Further inland dont think criteria will be met from
lake snow today or synoptic snow early tonight (although a few
inches is quite likely) so pushed the watch back to 4am
Saturday just ahead of the wind change back to WNW.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
A secondary trough swings across the Lake Saturday night forcing the
lake bands inland as the winds turn to the northwest and then to the
north. Snow will begin to diminish after the boundary shifts south
of the forecast area as drier air entrains in. Snow will continue
across the snowbelt into Monday as A trough lingers across the
Eastern Lakes. Expect snow fall to be on the light side.
&&
.LONG TERM /TUESDAY THROUGH THURSDAY/...
The deep freeze continues next week as a huge arctic high plunges
into the heartland by mid week. The arctic ridge spreads east into
the Ohio valley by Tuesday. This will cut off the snow but it will
also usher subzero temps. Morning lows will hover a few degrees
above or below zero through the end of the week. Next quick shot
of snow expected on wednesday as a clipper moves across the Great
Lakes. GFS moves snow into area Wednesday morning while the slower
ECMWF holds off until the afternoon.
&&
.AVIATION /12Z Friday THROUGH Tuesday/...
MVFR conditions in light snow have overspread much of the area
as moisture, from overrunning head of low pressure in the
western lakes, moves across thew area. This will tapper off late
tonight/towards morning however cigs will likely waver between
VFR and MVFR much of the day. In KERI expect only a brief break
if any before lake effect kicks in late morning. Lake Effect
will then persist through Saturday and beyond. Elsewhere a
clipper system will move through Friday night bringing light
snow to the area and should result in MVFR/IFR restrictions.
OUTLOOK...Non-VFR likely late Friday Night into Saturday in
snow. Non-VFR likely northeast Ohio and northwest PA Saturday
into Sunday in lake effect snow showers.
&&
.MARINE...
Weak clipper system over the Western Lakes will move east of the
Lake today. As it does winds turn to the southwest and increase to
10 to 15 knots. Winds turn to the northwest overnight as the
trailing cold front pushes across the lake. A small craft advisory
is likely tonight into Saturday as NW flow increases to 15 to 25
knots. Winds diminish on sunday, but a West to NW flow will remain
over the lake into early next work week.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Lake Effect Snow Warning until 4 AM EST Sunday for OHZ012-089.
Winter Storm Watch from late tonight through late Saturday
night for OHZ013-014.
PA...Lake Effect Snow Warning until 4 AM EST Sunday for PAZ001-002.
Winter Storm Watch from late tonight through late Saturday
night for PAZ003.
MARINE...None.
&&
SYNOPSIS...TK
NEAR TERM...TK/Mullen
SHORT TERM...DJB
LONG TERM...DJB
AVIATION...TK
MARINE...DJBHazardous weather outlook, Dec 29, 5:30 AM EST, 5 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
530 AM EST Fri Dec 29 2017
OHZ003-006>011-017>023-027>033-036>038-047-301030-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Hancock-Seneca-Huron-
Medina-Summit-Portage-Trumbull-Wyandot-Crawford-Richland-Ashland-
Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
530 AM EST Fri Dec 29 2017
This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ012-089-PAZ001-002-301030-
Lake-Ashtabula Lakeshore-Northern Erie-Southern Erie-
530 AM EST Fri Dec 29 2017
...LAKE EFFECT SNOW WARNING IN EFFECT FROM 10 AM THIS MORNING TO
4 AM EST SUNDAY...
This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Lake Effect Snow Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Lake Effect Snow Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ013-014-PAZ003-301030-
Geauga-Ashtabula Inland-Crawford-
530 AM EST Fri Dec 29 2017
...WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH LATE
SATURDAY NIGHT...
This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ061-142>149-162>169-301030-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
530 AM EST Fri Dec 29 2017
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Lake-Effect Snow, Northern Erie
- When
- December 29, 11:00 AM EST to December 30, 7:00 PM EST
- Where
- Northern Erie forecast zone
- Property damage
- $400,000
- Reported by
- Trained Spotter
- Coordinates
- 42.118, -80.098 (the zone’s center; the record gives no point)
An area of weak low pressure over the northern Great Lakes at daybreak on December 29th moved southeast and eventually passed to the north of Lake Erie during the early morning hours of the 30th. Snow associated with the low developed around midday on the 29th and transitioned completely to lake effect by early on the 30th as cold northwest winds behind the low interacted with Lake Erie. The transition began first along the immediate lakeshore areas during the evening of the 29th. The snow showers continued to intensify and shifted further onshore during the predawn hours of the 30th with moderate to heavy snow reported during the daylight hours of the 30th over about the northern half of the county. Visibilities much of that time were under one half mile and sometimes less than a quarter of a mile. Snowfall rates of 1 to 2 inches per hour occurred. The snow showers tapered to flurries by early evening. Northwest winds gusted to as much as 30 mph on the 30th causing considerable blowing and drifting. Much of Erie County saw a foot or more of snow during this event, most of it on the 30th. A peak total of 19.1 inches was reported at Harborcreek with 18.2 inches at Erie International Airport on the 29th and 30th. Other totals included: 17.5 inches at Colt Station; 15.5 inches in Erie; 15.4 inches at Lake City; 15.0 inches in Greene Township; 14.0 inches at North East and 13.4 inches in Millcreek. Travel was hampered by this event and many accidents were reported.
Lake-Effect Snow, Southern Erie
- When
- December 29, 11:00 AM EST to December 30, 7:00 PM EST
- Where
- Southern Erie forecast zone
- Property damage
- $200,000
- Reported by
- Trained Spotter
- Coordinates
- 42.118, -80.098 (the zone’s center; the record gives no point)
An area of weak low pressure over the northern Great Lakes at daybreak on December 29th moved southeast and eventually passed to the north of Lake Erie during the early morning hours of the 30th. Snow associated with the low developed around midday on the 29th and transitioned completely to lake effect by early on the 30th as cold northwest winds behind the low interacted with Lake Erie. The transition began first along the immediate lakeshore areas during the evening of the 29th. The snow showers continued to intensify and shifted further onshore during the predawn hours of the 30th with moderate to heavy snow reported during the daylight hours of the 30th over about the northern half of the county. Visibilities much of that time were under one half mile and sometimes less than a quarter of a mile. Snowfall rates of 1 to 2 inches per hour occurred. The snow showers tapered to flurries by early evening. Northwest winds gusted to as much as 30 mph on the 30th causing considerable blowing and drifting. Much of Erie County saw a foot or more of snow during this event, most of it on the 30th. A peak total of 19.1 inches was reported at Harborcreek with 18.2 inches at Erie International Airport on the 29th and 30th. Other totals included: 17.5 inches at Colt Station; 15.5 inches in Erie; 15.4 inches at Lake City; 15.0 inches in Greene Township; 14.0 inches at North East and 13.4 inches in Millcreek. Travel was hampered by this event and many accidents were reported.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Lake-Effect Snow in Michigan, December 29 to 31, 20173 deaths · 4 injured · $85,000 · 8 events
- Lake-Effect Snow in Ohio, December 29 to 31, 2017$550,000 · 3 events
- Lake-Effect Snow in New York, December 29 to 31, 2017$205,000 · 7 events
- Winter Weather in Ohio, December 29 to 30, 201731 events
- Extreme Cold in Minnesota, December 29 to 31, 201728 events
- Extreme Cold in Minnesota, December 29 to 31, 201724 events
- Winter Storm and Winter Weather in Iowa, December 29, 201718 events
- Extreme Cold in North Dakota, December 29 to 31, 201718 events
- Winter Storm and Winter Weather in Illinois, December 29, 201711 events
- Winter Weather in South Dakota, December 29, 20179 events
- Winter Storm in Montana, December 29 to 30, 20178 events
- Winter Weather in Iowa, December 29, 20178 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 730400, 730401.